High Wind, Guadalupe Mountains of Culberson County
- When
- January 30, 12:45 AM MST to January 31, 1:22 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
A passing upper trough imparted strong winds to the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A passing upper trough imparted strong winds to the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 29, 9:50 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1050 PM CST Wed Jan 29 2014
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
VFR conditions will prevail areawide tonight and Thursday. A low
level jet will result in southerly winds around 15kt at KMAF and
KFST with higher gusts through 30/09Z. Winds will increase to 15 to
20kt sustained between 30/15Z and 30/18Z at all TAF sites, with a
few gusts near 30kt Thursday afternoon.
&&
PREV DISCUSSION... /ISSUED 223 PM CST Wed Jan 29 2014/
DISCUSSION...
Primary focus for these next 60hrs will be the rapid warm-up and the
accompanied increased winds and fire wx concerns (see discussion
below for fire wx). Backing mid level flow Thur will serve to
intensify lee trough/surface low and associated tightening MSLP
gradient/pressure falls. Zonal flow to be established by Thur PM with
a 35-50kt 7h wind speed maxima across NM/W TX. By 21Z there will be
an 85h wind speed maxima from the Upper Trans Pecos across the PB,
and mixing along with the above said MSLP factors should be sufficient
for sustained winds of 20-30G35-45 mph across most of the plains.
Winds will be higher in the GDP Mtns per a 7h wind speed maxima
and the mtn wave signature seen in the NAM12 cross section. More
of the same Fri, although 85h wind speed maxima will be a little
farther n and MSLP gradient not as tight, but according to fcst
soundings PBL will be mixed higher. For now will opt to upgrade
high wind watch for GDP Mtns to a warning Thur-Fri. There will be
some lulls in lower elevations Thur night/Fri AM but winds are expected
to blow thru the night in hier elevations. Upper Trans Pecos/Van
Horn/Eddy/Lea Co/Davis Mtns may need an advisory for Thur/Fri per
latest MET data, especially for CNM/ATS/ROW (28-37Kts). Temperatures
of are interest too as they will be approximately 20 degrees above
normal Thur/Fri. 85h thermal ridge of 16-20C suggest highs of 75-83F,
even hier with downslope component. Cooler Sat as cold front slowly
"backdoors" in. High temperatures will still be above normal. High
winds may continue across the GDP Mtns though with 40kts still at
7h. Front does surge in Sun AM and a minor shrtwv trof moving across
NM may be sufficient to generate -RN/-SN across the SE NM/NW-E PB.
Highs will decrease more and 45-55 across the plains are reasonable.
Mon there is another shrtwv trof to w however GFS/ECMWF are not in
agreement, GFS is progressive and ECMWF is slower/farther s. Both
do develop precip however, moreso with ECMWF. For now will make
little change to current fcst which already has low PoPs Tue. It
is noted that if ECMWF verifies there would be SN Tue and the
latest 12Z ECMWF has trend a little farther n.
FIRE WEATHER...
Critical fire weather conditions are expected across southeast New
Mexico and much of west Texas Thursday afternoon. Swift zonal flow
aloft will intensify a surface lee low pressure system across
eastern New Mexico. Surface to 500 millibar gradient supports at
least 20 mph winds for several hours in the afternoon across much
of the area and rh/s should drop to 8 to 15 percent due to
unseasonable warm temperatures and dry downsloping southwest
winds. Conditions should ease by early evening with onset of
diurnal cooling.
More zonal flow expected Friday afternoon and the surface lee trough
will remain anchored across eastern New Mexico with much above normal
temperatures continuing. The main difference Friday as opposed to
Thursday will be a further north displacement of the 850 to 700
millibar wind maximum. For this reason have confined a Fire
Weather Watch to the southeast New plains and Guadalupe Mountains
for mainly Friday afternoon. There is a chance that the watch may
need to be extended further east across the northwest Permian
Basin. Later shifts will need to monitor.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 32 79 42 78 / 0 0 0 0
BIG SPRING TX 29 79 41 81 / 0 0 0 0
CARLSBAD NM 28 82 46 85 / 0 0 0 0
DRYDEN TX 31 70 42 78 / 0 0 0 0
FORT STOCKTON TX 44 87 50 84 / 0 0 0 0
GUADALUPE PASS TX 44 70 47 70 / 0 0 0 0
HOBBS NM 26 78 40 76 / 0 0 0 0
MARFA TX 26 73 33 75 / 0 0 0 0
MIDLAND INTL AIRPORT TX 33 80 42 80 / 0 0 0 0
ODESSA TX 35 80 43 79 / 0 0 0 0
WINK TX 27 83 41 84 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 11 AM to 5 PM MST Thursday FOR THE
FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...
Southeast Plains/BLM Roswell/LNZ.
HIGH WIND WARNING from 7 AM Thursday to 5 PM MST Friday FOR THE
FOLLOWING ZONES... Guadalupe Mountains of Eddy County.
FIRE WEATHER WATCH from Friday morning through Friday afternoon
FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
TX...RED FLAG WARNING from Noon CST /11 AM MST/ to 6 PM CST /5 PM
MST/ Thursday FOR THE FOLLOWING ZONES... Andrews...Borden...
Crane...Davis/Apache Mountains Area...Dawson...Ector...
Gaines...Glasscock...Guadalupe Mountains...Howard...
Loving...Marfa Plateau...Martin...Midland...Mitchell...
Pecos...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
Winkler.
HIGH WIND WARNING from 7 AM Thursday to 5 PM MST Friday FOR THE
FOLLOWING ZONES... Guadalupe Mountains.
FIRE WEATHER WATCH from Friday morning through Friday afternoon
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CST WED JAN 29 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 227 PM CST WED JAN 29 2014 /127 PM MST WED JAN 29 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THURSDAY EXCEPT NEAR THE RIO GRANDE RIVER. A RED FLAG WARNING IS IN EFFECT FOR SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE MOUNTAINS FRIDAY. A FIRE WEATHER WATCH IS IN EFFECT. STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THURSDAY THROUGH FRIDAY. A HIGH WIND WARNING IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
4 high wind. Local standard time, as filed.
Several hours of 40-45 mph northeast winds affected Guadalupe Pass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488318, 488314, 488312, 488313.